New Mexico, 2020

Wildfire in New Mexico, June 6 to 14, 2020

June 6 to 14, 2020 · NWS ABQ · 1 event in 1 county or zone

The New Mexico State Forestry Division reported that the Farm Camp Fire started on Saturday, June 6, 2020, about five miles west of Mosquero, New Mexico off of Highway 39 and Farm Camp Road in Harding County. The fire was caused by a lightning strike that occurred with thunderstorms earlier in the week, followed by a critical fire weather pattern by midweek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The New Mexico State Forestry Division reported that the Farm Camp Fire started on Saturday, June 6, 2020, about five miles west of Mosquero, New Mexico off of Highway 39 and Farm Camp Road in Harding County. The fire was caused by a lightning strike that occurred with thunderstorms earlier in the week, followed by a critical fire weather pattern by midweek. The fire grew rapidly to around 12,000 acres within 24 hours due to strong winds ahead of an approaching Pacific cold front. Evacuations were ordered in the area around Mosquero and one abandoned structure was burned. The fire was around 50% contained on June 10th then nearly 100% contained by June 14th. The Farm Camp Fire burned a total of 22,872 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 4:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 6, 4:30 PM MST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
530 PM MDT Sat Jun 6 2020

.AVIATION...
00Z TAF CYCLE
Strong S-SW winds will continue into the evening hours with gusts to
between 30-40kts. Convection across eastern NM may briefly impact
KLVS and KROW through 02Z, but is forecast to diminish before
reaching KTCC. Strong SW winds will redevelop Sunday and will likely
begin to pull in smoke from AZ wildfires. Otherwise, VFR conditions
prevail and are forecast to persist.

11

&&

.PREV DISCUSSION...312 PM MDT Sat Jun 6 2020...
.SYNOPSIS...
Strong winds will gradually weaken shortly after sunset underneath
clearing skies. West and southwest winds return on Sunday afternoon
but not as strong. Strong winds return to many areas Monday, ahead
of a strong but dry Pacific cold front. Cooler air moves into western
portions of the state Monday while the east remains hot. Near
freezing temperatures are forecast Tuesday morning for the higher
elevation valleys of western and northern NM. Cooler air moves into
eastern New Mexico Tuesday with high temperatures forecast to be
below average areawide. Much more typical June weather returns for
Wednesday through the remainder of the work week with light winds and
very warm to hot temperatures.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH SUNDAY)...
Strong winds will linger into the early evening in many places as an
upper level trough gradually exits the Four Corners to the
northeast. Scattered to isolated showers and thunderstorms will also
track northeastward from the central mountain chain onto the eastern
plains during the evening.

A longwave trough over the Great Basin will steer the polar jet
stream over NM on Sunday causing southwest winds to become strong
again, especially from the northern mountains eastward where gusts
may reach around 50 mph. Very dry air will also work its way over
the forecast area on Sunday with widespread critical fire weather
conditions. High temperatures on Sunday will vary from near normal
in the west to as much as 12 degrees above normal in the east.

LONG TERM...(MONDAY THROUGH FRIDAY)...
A highly and unseasonably deep upper-level trough is forecast to
move east along the AZ/UT border Monday morning, reaching the Four
Corners around 00Z Tuesday. This trough will send a stout but dry
Pacific cold front through western NM bringing relief to the heat
for western and central areas Monday and all areas Tuesday. The dry
airmass behind the front will result in chilly overnight lows Monday
night and Tuesday night with freezing low temperatures likely for
valley locations above 6500 feet or so in western and northern NM.

Normalcy (for June) returns for Wednesday through the remainder of
the work week with the Four Corners' high building back up from the
south/southeast. Both the GFS and ECWMF then tap sub- tropical
moisture and bring it northward into NM Thursday and Friday. GFS
tries to get a backdoor cold front involved in the action both Friday
and Saturday while the ECWMF keeps the front well northeast and is
not near as robust with convection Friday into next weekend.

44/33

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED DAILY THROUGH MONDAY...

The string of days with critical fire weather conditions will
continue over nearly the entire forecast area through Monday as a
long wave trough over the western US keeps a southwest to northeast
oriented jet stream over NM. Very dry air will also filter over the
state in the wake of an upper level trough that will eject from the
Four Corners this evening. The strongest winds, reaching up to 55
mph, will be felt along and east of the northern mountains both this
afternoon and Sunday afternoon.  Speeds should weaken some while
remaining windy Monday. The Red Flag Threat Index is forecast to
reach historic levels around Mountainair Sunday afternoon. High
temperatures will vary from near normal in the west to as much as 12
degrees above normal in the east on Sunday.  Western readings will
then fall as low as 10 degrees below normal on Monday. Haines
Indices will generally vary from 4 to 6 both Sunday and Monday.

The longwave trough will eject eastward across the central Rockies
on Monday night, sending a Pacific cold front southwestward through
NM.  High temperatures on Tuesday will fall a few to 16 degrees from
Monday's readings, resulting in below normal temperatures areawide.
Humidities will still fall below 15% for all except the highest
mountain peaks Tuesday afternoon.  After a breezy morning in the
east, winds will be much lighter. Temperatures will then rebound
while zonal flow aloft results in gusty winds on Wednesday.

A mid-level high pressure system will build over NM Thursday and
Friday, while a moist southeasterly low level return flow develops.
The potential exists for some drier variety thunderstorms over
southern portions of the fire weather forecast area on Thursday,
then there will be a chance of thunderstorms across much of the
forecast area on Friday as moisture continues to get richer.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ101-105-106-109.

Red Flag Warning from 11 AM to 8 PM MDT Sunday for the following
zones... NMZ101>109.

Fire Weather Watch from Monday afternoon through Monday evening for
the following zones... NMZ101>105-107>109.

Wind Advisory until 6 PM MDT this evening for the following zones...
 NMZ201>206-208.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ207-210>212-214-217>223-230>233-241.

High Wind Warning until 9 PM MDT this evening for the following
zones... NMZ213-215-216-227>229.

&&
Hazardous weather outlook, Jun 6, 3:10 AM MST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
410 AM MDT Sat Jun 6 2020

NMZ201>241-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
410 AM MDT Sat Jun 6 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening for
the Rio Grande Valley westward where low humidities combined with
strong winds will create critical fire weather conditions. Winds will
be strongest across western New Mexico around noon with gusts near 45
or 50 mph likely. The focus for strongest winds will shift over north
central and northeast New Mexico by mid to late afternoon with gusts
near 50 to 60 mph likely. Additionally, any shower or thunderstorm
that develops this afternoon will have the potential to locally
enhance wind speeds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Red Flag Warning is also in effect Sunday afternoon and evening for
all of eastern New Mexico as well as portions of northwest New
Mexico due to strong winds and low humidities creating critical fire
weather conditions. The strongest winds on Sunday will be across
northeast New Mexico where gusts near 50 mph will be possible.
Critical fire weather conditions are possible again on Monday across
many of the same locations.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report strong wind gusts and any
wildfires through the National Weather Service Albuquerque web site
at weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Special weather statement, Jun 6, 2:24 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Sat Jun 6 2020

NMZ226-238-239-062200-
Eastern Lincoln County-Chaves County Plains-South Central Mountains-
324 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CENTRAL
CHAVES COUNTIES UNTIL 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arabela, or 32 miles northeast of Ruidoso, moving northeast at 20
mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Arabela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3339 10523 3360 10534 3391 10511 3357 10472
TIME...MOT...LOC 2124Z 233DEG 19KT 3357 10518

CA
Special weather statement, Jun 6, 2:27 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT Sat Jun 6 2020

NMZ213-216-062200-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-
327 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS COUNTY UNTIL
400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm over
Taos Pueblo, or near Taos, moving north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Taos, Taos Ski Valley, Taos Pueblo, Arroyo Seco, El Prado and Valdez.

This includes Highway 64 between Mile Markers 250 and 255, and near
Mile Marker 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3656 10532 3655 10532 3654 10534 3654 10533
      3651 10533 3637 10548 3641 10563 3664 10557
TIME...MOT...LOC 2127Z 197DEG 13KT 3648 10553

CA
Special weather statement, Jun 6, 3:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT Sat Jun 6 2020

NMZ238-239-062330-
Eastern Lincoln County-Chaves County Plains-
459 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Arabela, or 26 miles northwest of Roswell, moving
northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3339 10506 3364 10508 3393 10466 3343 10459
TIME...MOT...LOC 2259Z 239DEG 15KT 3366 10482

CA
Special weather statement, Jun 6, 4:32 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
532 PM MDT Sat Jun 6 2020

NMZ238-239-070015-
Eastern Lincoln County-Chaves County Plains-
532 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND NORTH
CENTRAL CHAVES COUNTIES UNTIL 615 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Mesa, or 25 miles north of Roswell, moving northeast
at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and north central Chaves Counties.

This includes Highway 285 between Mile Markers 116 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3342 10502 3363 10507 3396 10449 3351 10423
TIME...MOT...LOC 2331Z 238DEG 20KT 3373 10466

CA
Local storm report, Jun 6, 4:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT SAT JUN 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 S ARROYO HONDO        36.46N 105.67W
06/06/2020  M58 MPH          TAOS               NM   AWOS

            KSKX AWOS.

&&

EVENT NUMBER ABQ202001295

AC
Special weather statement, Jun 6, 4:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
543 PM MDT Sat Jun 6 2020

NMZ227-228-230-070030-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
543 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EASTERN
COLFAX COUNTIES UNTIL 630 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorms
between Cimarron, Raton and Capulin, moving northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Raton, Maxwell, Folsom, Abbott, Raton Pass, Raton Crews Airport,
Farley, Capulin, Sugarite Canyon State Park and Sugarite.

This includes the following highways...
 Interstate 25 between Mile Markers 417 and 460.
 Highway 64 between Mile Markers 311 and 384.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust associated with strong thunderstorms winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3695 10377 3622 10409 3652 10490 3655 10487
      3655 10485 3658 10485 3657 10481 3659 10483
      3661 10482 3660 10479 3662 10480 3664 10477
      3667 10478 3700 10450 3700 10397
TIME...MOT...LOC 2342Z 238DEG 19KT 3676 10442

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Harding County

When
June 6, 5:00 PM MST to June 14, 6:00 PM MST
Where
Harding County forecast zone
Reported by
Broadcast Media
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

One abandoned home was destroyed by the Farm Camp Fire near Mosquero. The condition of the structure before the fire and value are unknown.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885419.